2011, 5(1): 71-105. doi: 10.3934/jmd.2011.5.71

Counting closed geodesics in moduli space

1. 

Department of Mathematics, University of Chicago, Chicago, IL 60637, United States

2. 

Department of Mathematics, Stanford University, Stanford, CA 94305, United States

Received  March 2010 Revised  February 2011 Published  April 2011

We compute the asymptotics, as $R$ tends to infinity, of the number $N(R)$ of closed geodesics of length at most $R$ in the moduli space of compact Riemann surfaces of genus $g$. In fact, $N(R)$ is the number of conjugacy classes of pseudo-Anosov elements of the mapping class group of a compact surface of genus $g$ of translation length at most $R$.
Citation: Alex Eskin, Maryam Mirzakhani. Counting closed geodesics in moduli space. Journal of Modern Dynamics, 2011, 5 (1) : 71-105. doi: 10.3934/jmd.2011.5.71
References:
[1]

P. Arnoux and J. Yoccoz, Construction de difféomorphismes pseudo-Anosov,, (French), 29 (1981), 75.

[2]

A. Avila, S. Gouezel and J.-C. Yoccoz, Exponential mixing for the Teichmüller flow,, Publ. Math. IHES, 104 (2006), 143. doi: 10.1007/s10240-006-0001-5.

[3]

A. Avila and M. Resende, Exponential mixing for the Teichmüller flow in the space of quadratic differentials,, Preprint, ().

[4]

J. Athreya, Quantitative recurrence and large deviations for Teichmüeller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z.

[5]

J. Athreya, A. Bufetov, A. Eskin and M. Mirzakhani, Lattice point asymptotics and volume growth on Teichmüller space,, Preprint, ().

[6]

L. Bers, An extremal problem for quasiconformal maps and a theorem by Thurston,, Acta Math., 141 (1978), 73. doi: 10.1007/BF02545743.

[7]

A. Bufetov, Logarithmic asymptotics for the number of periodic orbits of the Teichmueller flow on Veech's space of zippered rectangles,, Mosc. Math. J., 9 (2009), 245.

[8]

P. Buser, "Geometry and Spectra of Compact Riemann Surfaces,", Progr. Math., (1992).

[9]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984.

[10]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225.

[11]

B. Farb and D. Margalit, A primer on mapping-class groups,, \url{http://www.math.utah.edu/ margalit/primer}., ().

[12]

A. Fathi, F. Laudenbach and V. Poénaru, Travaux de Thurston sur les surfaces,, Asterisque, 66 (1979).

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150.

[14]

U. Hamenstädt, Bernoulli measures for the Teichmüller flow,, Preprint, ().

[15]

U. Hamenstädt, Bowen's construction for the Teichmüller flow,, Preprint, ().

[16]

U. Hamenstädt, Dynamics of the Teichmüller flow on compact invariant sets,, J. Mod. Dynamics, 4 (2010), 393. doi: 10.3934/jmd.2010.4.393.

[17]

J. L. Harer and R. C. Penner, "Combinatorics of Train Tracks,", Annals of Mathematics Studies, 125 (1992).

[18]

J. Hubbard, "Teichmüller Theory and Applications to Geometry, Topology, and Dynamics,", Vol. \textbf{1}, 1 (2006).

[19]

N. V. Ivanov, Coefficients of expansion of pseudo-Anosov homeomorphisms,, (Russian) Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) \textbf{167} (1988), 167 (1988), 111. doi: 10.1007/BF01099245.

[20]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995).

[21]

S. Kerckhoff, The asymptotic geometry of Teichmüller space,, Topology, 19 (1980), 23. doi: 10.1016/0040-9383(80)90029-4.

[22]

G. A. Margulis, "On Some Aspects of the Theory of Anosov Systems,", With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, (2004).

[23]

B. Maskit, Comparison of hyperbolic and extremal lengths,, Ann. Acad. Sci. Fenn. Ser. A I Math., 10 (1985), 381.

[24]

H. Masur, Interval-exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169.

[25]

H. Masur and J. Smillie, Hausdorff Dimension of sets of nonergodic measured foliations,, Ann. of Math. (2), 134 (1991), 455. doi: 10.2307/2944356.

[26]

Y. Minsky, Extremal length estimates and product regions in Teichmüller space,, Duke Math. J., 83 (1996), 249. doi: 10.1215/S0012-7094-96-08310-6.

[27]

K. Rafi, Closed geodesics in the thin part of moduli space,, In preparation., ().

[28]

K. Rafi, Thick-thin decomposition of quadratic differentials,, Math. Res. Lett., 14 (2007), 333.

[29]

W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces,, Bull. Amer. Math. Soc. (N.S.), 19 (1988), 417.

[30]

W. Veech, The Teichmüller geodesic flow,, Ann. of Math. (2), 124 (1986), 441. doi: 10.2307/2007091.

show all references

References:
[1]

P. Arnoux and J. Yoccoz, Construction de difféomorphismes pseudo-Anosov,, (French), 29 (1981), 75.

[2]

A. Avila, S. Gouezel and J.-C. Yoccoz, Exponential mixing for the Teichmüller flow,, Publ. Math. IHES, 104 (2006), 143. doi: 10.1007/s10240-006-0001-5.

[3]

A. Avila and M. Resende, Exponential mixing for the Teichmüller flow in the space of quadratic differentials,, Preprint, ().

[4]

J. Athreya, Quantitative recurrence and large deviations for Teichmüeller geodesic flow,, Geom. Dedicata, 119 (2006), 121. doi: 10.1007/s10711-006-9058-z.

[5]

J. Athreya, A. Bufetov, A. Eskin and M. Mirzakhani, Lattice point asymptotics and volume growth on Teichmüller space,, Preprint, ().

[6]

L. Bers, An extremal problem for quasiconformal maps and a theorem by Thurston,, Acta Math., 141 (1978), 73. doi: 10.1007/BF02545743.

[7]

A. Bufetov, Logarithmic asymptotics for the number of periodic orbits of the Teichmueller flow on Veech's space of zippered rectangles,, Mosc. Math. J., 9 (2009), 245.

[8]

P. Buser, "Geometry and Spectra of Compact Riemann Surfaces,", Progr. Math., (1992).

[9]

A. Eskin, G. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture,, Ann. of Math. (2), 147 (1998), 93. doi: 10.2307/120984.

[10]

A. Eskin and H. Masur, Asymptotic formulas on flat surfaces,, Ergodic Theory Dynam. Systems, 21 (2001), 443. doi: 10.1017/S0143385701001225.

[11]

B. Farb and D. Margalit, A primer on mapping-class groups,, \url{http://www.math.utah.edu/ margalit/primer}., ().

[12]

A. Fathi, F. Laudenbach and V. Poénaru, Travaux de Thurston sur les surfaces,, Asterisque, 66 (1979).

[13]

G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus,, Ann. of Math. (2), 155 (2002), 1. doi: 10.2307/3062150.

[14]

U. Hamenstädt, Bernoulli measures for the Teichmüller flow,, Preprint, ().

[15]

U. Hamenstädt, Bowen's construction for the Teichmüller flow,, Preprint, ().

[16]

U. Hamenstädt, Dynamics of the Teichmüller flow on compact invariant sets,, J. Mod. Dynamics, 4 (2010), 393. doi: 10.3934/jmd.2010.4.393.

[17]

J. L. Harer and R. C. Penner, "Combinatorics of Train Tracks,", Annals of Mathematics Studies, 125 (1992).

[18]

J. Hubbard, "Teichmüller Theory and Applications to Geometry, Topology, and Dynamics,", Vol. \textbf{1}, 1 (2006).

[19]

N. V. Ivanov, Coefficients of expansion of pseudo-Anosov homeomorphisms,, (Russian) Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) \textbf{167} (1988), 167 (1988), 111. doi: 10.1007/BF01099245.

[20]

A. Katok and B. Hasselblatt, "Introduction to the Modern Theory of Dynamical Systems,", With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, (1995).

[21]

S. Kerckhoff, The asymptotic geometry of Teichmüller space,, Topology, 19 (1980), 23. doi: 10.1016/0040-9383(80)90029-4.

[22]

G. A. Margulis, "On Some Aspects of the Theory of Anosov Systems,", With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, (2004).

[23]

B. Maskit, Comparison of hyperbolic and extremal lengths,, Ann. Acad. Sci. Fenn. Ser. A I Math., 10 (1985), 381.

[24]

H. Masur, Interval-exchange transformations and measured foliations,, Ann. of Math. (2), 115 (1982), 169.

[25]

H. Masur and J. Smillie, Hausdorff Dimension of sets of nonergodic measured foliations,, Ann. of Math. (2), 134 (1991), 455. doi: 10.2307/2944356.

[26]

Y. Minsky, Extremal length estimates and product regions in Teichmüller space,, Duke Math. J., 83 (1996), 249. doi: 10.1215/S0012-7094-96-08310-6.

[27]

K. Rafi, Closed geodesics in the thin part of moduli space,, In preparation., ().

[28]

K. Rafi, Thick-thin decomposition of quadratic differentials,, Math. Res. Lett., 14 (2007), 333.

[29]

W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces,, Bull. Amer. Math. Soc. (N.S.), 19 (1988), 417.

[30]

W. Veech, The Teichmüller geodesic flow,, Ann. of Math. (2), 124 (1986), 441. doi: 10.2307/2007091.

[1]

Hui Liu, Yiming Long, Yuming Xiao. The existence of two non-contractible closed geodesics on every bumpy Finsler compact space form. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3803-3829. doi: 10.3934/dcds.2018165

[2]

Martin Möller. Shimura and Teichmüller curves. Journal of Modern Dynamics, 2011, 5 (1) : 1-32. doi: 10.3934/jmd.2011.5.1

[3]

Samir Chowdhury, Facundo Mémoli. Explicit geodesics in Gromov-Hausdorff space. Electronic Research Announcements, 2018, 25: 48-59. doi: 10.3934/era.2018.25.006

[4]

Corentin Boissy. Classification of Rauzy classes in the moduli space of Abelian and quadratic differentials. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3433-3457. doi: 10.3934/dcds.2012.32.3433

[5]

Ursula Hamenstädt. Bowen's construction for the Teichmüller flow. Journal of Modern Dynamics, 2013, 7 (4) : 489-526. doi: 10.3934/jmd.2013.7.489

[6]

Ursula Hamenstädt. Dynamics of the Teichmüller flow on compact invariant sets. Journal of Modern Dynamics, 2010, 4 (2) : 393-418. doi: 10.3934/jmd.2010.4.393

[7]

Fei Yu, Kang Zuo. Weierstrass filtration on Teichmüller curves and Lyapunov exponents. Journal of Modern Dynamics, 2013, 7 (2) : 209-237. doi: 10.3934/jmd.2013.7.209

[8]

Dawei Chen. Strata of abelian differentials and the Teichmüller dynamics. Journal of Modern Dynamics, 2013, 7 (1) : 135-152. doi: 10.3934/jmd.2013.7.135

[9]

Guizhen Cui, Yunping Jiang, Anthony Quas. Scaling functions and Gibbs measures and Teichmüller spaces of circle endomorphisms. Discrete & Continuous Dynamical Systems - A, 1999, 5 (3) : 535-552. doi: 10.3934/dcds.1999.5.535

[10]

Chi Po Choi, Xianfeng Gu, Lok Ming Lui. Subdivision connectivity remeshing via Teichmüller extremal map. Inverse Problems & Imaging, 2017, 11 (5) : 825-855. doi: 10.3934/ipi.2017039

[11]

Matteo Costantini, André Kappes. The equation of the Kenyon-Smillie (2, 3, 4)-Teichmüller curve. Journal of Modern Dynamics, 2017, 11: 17-41. doi: 10.3934/jmd.2017002

[12]

Jonathan Chaika, Yitwah Cheung, Howard Masur. Winning games for bounded geodesics in moduli spaces of quadratic differentials. Journal of Modern Dynamics, 2013, 7 (3) : 395-427. doi: 10.3934/jmd.2013.7.395

[13]

Artur O. Lopes, Rafael O. Ruggiero. Large deviations and Aubry-Mather measures supported in nonhyperbolic closed geodesics. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1155-1174. doi: 10.3934/dcds.2011.29.1155

[14]

Wenzhi Luo, Zeév Rudnick, Peter Sarnak. The variance of arithmetic measures associated to closed geodesics on the modular surface. Journal of Modern Dynamics, 2009, 3 (2) : 271-309. doi: 10.3934/jmd.2009.3.271

[15]

Giovanni Forni, Carlos Matheus. Introduction to Teichmüller theory and its applications to dynamics of interval exchange transformations, flows on surfaces and billiards. Journal of Modern Dynamics, 2014, 8 (3&4) : 271-436. doi: 10.3934/jmd.2014.8.271

[16]

Giovanni Forni. On the Brin Prize work of Artur Avila in Teichmüller dynamics and interval-exchange transformations. Journal of Modern Dynamics, 2012, 6 (2) : 139-182. doi: 10.3934/jmd.2012.6.139

[17]

Alex Wright. Schwarz triangle mappings and Teichmüller curves: Abelian square-tiled surfaces. Journal of Modern Dynamics, 2012, 6 (3) : 405-426. doi: 10.3934/jmd.2012.6.405

[18]

Matthias Rumberger. Lyapunov exponents on the orbit space. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 91-113. doi: 10.3934/dcds.2001.7.91

[19]

M. Jotz. The leaf space of a multiplicative foliation. Journal of Geometric Mechanics, 2012, 4 (3) : 313-332. doi: 10.3934/jgm.2012.4.313

[20]

Jose-Luis Lisani, Antoni Buades, Jean-Michel Morel. How to explore the patch space. Inverse Problems & Imaging, 2013, 7 (3) : 813-838. doi: 10.3934/ipi.2013.7.813

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (29)
  • HTML views (0)
  • Cited by (13)

Other articles
by authors

[Back to Top]